I have to ask why was this information not made public a week ago. Why did the CDC have to request the coronor's report and then issue their own statement to answer the question.
Props to Dr. Brown for settling the question for us.
Drug error, not chelation therapy, killed boy, expert says
Wednesday, January 18, 2006
By Karen Kane, Pittsburgh Post-Gazette
One of the nation's foremost experts in chelation therapy said she has determined "without a doubt" that it was medical error, and not the therapy itself, that led to the death of a 5-year-old boy who was receiving it as a treatment for autism.
Dr. Mary Jean Brown, chief of the Lead Poisoning Prevention Branch of the Atlanta-based Centers for Disease Control and Prevention, said yesterday that Abubakar Tariq Nadama died Aug. 23 in his Butler County doctor's office because he was given the wrong chelation agent.
"It's a case of look-alike/sound-alike medications," she said yesterday. "The child was given Disodium EDTA instead of Calcium Disodium EDTA. The generic names are Versinate and Endrate. They sound alike. They're clear and colorless and odorless. They were mixed up."
Both types of EDTA are synthetic amino acids that latch onto heavy metals in the bloodstream.
Dr. Brown said she obtained the child's autopsy report on behalf of the CDC after reading an article about the death in the Pittsburgh Post-Gazette. She said it didn't take long to figure out what had happened.
Essentially, Tariq died from low blood calcium. Without enough calcium -- a metal -- in the blood, the heart stops beating. Dr. Brown said the Disodium EDTA the child was given as a chelation agent "acted as a claw that pulled too much calcium" from his blood.
"The blood calcium level was below 5 . That's an emergency event," she said.
Officials from the state police, the district attorney's office and the coroner's office will meet soon to decide whether to hold an inquest into the child's death and whether it should remain listed as accidental.
Dr. Brown said the same mix-up happened in two other recent cases: a 2-year-old girl in Texas who died in May during chelation for lead poisoning and a woman from Oregon who died three years ago while receiving chelation for clogged arteries.
Dr. Brown said that in each case, the blood calcium level was below 5 milligrams. Normal is between 7 and 9.
The correct chelation agent -- Calcium Disodium EDTA -- would not have pulled the calcium from the bloodstream, she said.
The Butler County coroner's office confirmed last week that Tariq had died as a result of his chelation treatment, but the findings that were released didn't indicate whether the treatment had been improperly administered.
Dr. Brown said chelation was once a common and necessary therapy that was used on children and adults alike for lead poisoning. Chelation means administering an agent into the bloodstream that causes heavy metals in the body to cling to it and then be excreted in urine.
Though its only approved use, according to the U.S. Food and Drug Administration, is for lead poisoning, Dr. Brown said she is aware that it is used by some people for other medical problems, ranging from clogged arteries to autism.
She said there have been no reputable medical trials demonstrating the effectiveness of chelation as a therapy for anything but lead poisoning. But if it were administered accurately, the procedure would be harmless.
She said it is well known within the medical community that Disodium EDTA should never be used as a chelation agent. She quoted from a 1985 CDC statement: "Only Calcium Disodium EDTA should be used. Disodium EDTA should never be used .. because it may induce fatal hypocalcemia, low calcium and tetany."
"There is no doubt that this was an unintended use of Disodium EDTA. No medical professional would ever have intended to give the child Disodium EDTA," Dr. Brown said.
Tariq was brought to the United States from England last spring by his mother, Marwa, for the chelation therapy. He was in the Portersville, Butler County, office of Dr. Roy Eugene Kerry when he went into cardiac arrest.
In recent months, chelation treatments of a wide variety ranging from IV to oral to topical have been gaining popularity for autistic children due to anecdotal information from parents indicating a reduction in symptoms. The underlying belief is that autism is caused by a sensitivity to heavy metals in the bloodstream.
Howard Carpenter, executive director of the Advisory Board on Autism and Related Disorders said the determination by Dr. Brown clears up the mystery surrounding Tariq's death but not the uncertainty over chelation itself.
"Since this child died, there have been parents who are pro-chelation who have been very angry that there's talk against it. On the other side, they say the death was a natural consequence of a dangerous activity. Maybe what happened to is explained, but we still don't have a conclusion about whether chelation is an effective treatment for autism," he said.
Tariq's father is a medical doctor who practices in England.
Dr. Kerry could not be reached for comment. A board-certified physician and surgeon, he advertises himself as an ear, nose and throat doctor who also specializes in allergies and environmental medicine.
Update: Wade has a good post on this.
...a 1985 CDC statement: "Only Calcium Disodium EDTA should be used. Disodium EDTA should never be used ..
If that statement was made in 1985, then why did they even have Disodium EDTA at the office? Did their supplier mix up the product delivery and the administering nurse never noticed the change? Just seems strange that they would even have Disodium EDTA at the office.
Post a Comment